Naloxone can save someone’s life. Naloxone blocks the effects of opioids including but not limited to oxycodone, heroin, morphine, and fentanyl. When naloxone is injected or inhaled via a spray through the nose, this medication will reverse the effects of an overdose. Narcan or naloxone is important to have on hand in the event of an overdose. When an individual experiences an overdose of opioids, physiologically these drugs affect the part of the brain which is responsible for controlling breathing. When your brain and the rest of your body have more opioids circulating through your bloodstream than they can manage, your breathing rate will slow as a result. When your breathing rate slows so drastically over a period of time, the line between unconscious and death is quite fine. With access to naloxone, it can be administered and save the life of someone who is overdosing. To administer naloxone or Narcan, you must first carry it with you or have quick access to it. So here is everything you need to know about naloxone kits.
Naloxone, What Exactly is it?
Naloxone is a medicine that is synthetically made with the active ingredient of naloxone hydrochloride and is a byproduct of oxymorphone. Naloxone is known as an opioid antagonist, intended for the reversal of an opioid overdose. When naloxone is administered it blocks the receptors in the brain, initiating the reversal of the drug’s effects, and allowing the individual’s breathing rate to return from absence. Naloxone is a quick-acting drug that can restore normal breathing rates within two to five minutes. Naloxone is a temporary fix, however, naloxone is not a treatment for opioid abuse.
Will Naloxone Affect Someone Who Does Not Need It?
Naloxone reverses the effects of an overdose, but what happens if someone is administered naloxone and it turns out they did not need it? If someone does not have any opioid drugs in their body, then there will be no effect on the individual. Naloxone is considered a “safe” substance that is effective when used under the right circumstances.
Symptoms of an Overdose to Look Out For
If you think someone may be experiencing an overdose and requires naloxone, look out for these symptoms:
- Loss of consciousness
- Unresponsive to stimulus
- Breathing rate is slow, or absent
- Slow or absent pulse
- Cool and clammy
- Rattling or choking sounds
- Vomiting (Turn the individual on their side to prevent choking)
- Limp body
- Very small pupils
- Bluish/greyish lips
Should I Carry Naloxone?
Anyone who is at risk, or a loved one of someone who is at risk should have naloxone on hand. This is why at Addiction Rehab Toronto; we provide naloxone kits to all clients at risk upon discharge at our facilities.
Individuals who are considered at risk of an opioid overdose include:
- Have previously overdosed
- Inject drugs, such as heroin or fentanyl
- Have prescriptions for opioid medications for severe pain
- Those who have prescriptions or use a combination of opioids and other substances
Anyone who is at risk, or a loved one who is at risk should carry naloxone because an overdose can happen anywhere. Though those who are at risk should carry naloxone, really anyone can carry a naloxone kit. Naloxone can save a life of someone you love, an acquaintance, or even someone you are passing by on the street.
Different Ways to Administer Naloxone
Naloxone can be administered in two different ways: Injection and Nasal Spray
An injectable dosage must physically be drawn up from the vial to the needle. Followed by the injection of the needle into a muscle or vein.
How to Use the Injection?
The naloxone gets injected into the muscle, this can also be injected through clothing if necessary. Once the naloxone has been administered, request emergency services. Place the individual on their side to prevent choking and keep a close eye on them. Try to keep the individuals awake until emergency services arrive. If the individual is unresponsive once again and will not wake up and isn’t breathing regularly, a second dose of naloxone may be necessary.
The nasal spray is an approved pre-filled, no needle required, and no multiple steps before administering, this form of naloxone gets sprayed into the nostril while an individual who is overdosing lays on their back. The tip is placed into one nostril and the plunger is pressed to administer the naloxone. It is not required for the individual who is experiencing the overdose to inhale while the naloxone is being administered.
5 Things to Know About Naloxone
- Naloxone is a medicine, which rapidly reverses an opioid overdose. Naloxone blocks the receptors in the brain to which the opioids react and the effects of the opioids are reversed.
- Naloxone is a safe medicine, that will reverse an overdose but will not affect an individual without any opioids in their system.
- Two forms of naloxone can be administered in Injectable and Nasal Spray.
- Naloxone works in the body for about 30 to 90 minutes. So the individual can still experience the effects of an overdose post-injection and may require a second dose.
- If you are in possession of a naloxone kit, you have the potential to save the life of a loved one, a friend, or someone you pass by on the street. Know the signs of an overdose and know the steps of how to use your naloxone kit.
Death from an overdose is tragic, and the majority of drug overdose deaths are accidental. With the knowledge and tools on hand, you can help protect and prevent your loved ones from overdosing with naloxone kits. Naloxone saves lives. At Addiction Rehab Toronto, we provide naloxone kits to all clients at risk upon discharge at our facilities, because it can save their life. As a loved one of an addicted individual become familiar with these kits, learn how to properly administer this medicine, and know the signs to look out for that your loved one may be experiencing an overdose.
Call us today, so we can help you
FOR IMMEDIATE HELP – CALL US 1-855-787-2424
Or email us at: email@example.com